Abstract
Radiation recall dermatitis (RRD) is an inflammatory skin reaction that occurs in a previously irradiated body part following drug administration. This phenomenon may occur from days to years following exposure to ionising radiation. A number of agents have been reported to cause radiation recall. Experiences with recall phenomenon inducing inflammatory skin reactions after treatment with docetaxel subsequent to exposure to radiotherapy are very rare. The case of a 49-year-old Caucasian man with metastatic non small cell lung cancer (NSCLC) received palliative radiation to his thoracic vertebrae and ribs (300 Gy, 10 days) is reported. Radiotherapy was well tolerated. Three weeks after radiotherapy, three weekly courses of chemotherapy with docetaxel were started. He received the first cycle of chemotherapy with docetaxel and cisplatin. Five days later, he developed a severe skin reaction with tender, erythematous rash on the anterior region of his left upper thorax in a region that corresponded with the patient‘s radiation portal anteriorly. In our opinion, the severe skin reaction was clearly associated with the application of docetaxel and constitutes a recall phenomenon after previous radiotherapy. Supportive care was instituted and the patient subsequently improved. The possibility of a RRD should be borne in mind when a patient develops symptoms in a previously irradiated site without evidence of disease progression at that site. Cessation of the precipitating drug is the most important step in management and systemic steroids may hasten symptomatic relief. As the frequency of docetaxel administration increases, its potential as a radiation sensitiser and radiation recall agent should be considered.